North Dakota, 2019

Hail in North Dakota, July 2, 2019

July 2, 2019 · NWS BIS · 16 events in 8 counties and zones

A west to east orientated cold front slowly moving to the south became the focus for thunderstorm development. Initially, discrete supercell thunderstorms formed along the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$100,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A west to east orientated cold front slowly moving to the south became the focus for thunderstorm development. Initially, discrete supercell thunderstorms formed along the frontal boundary. Later on, a north to south orientated mesoscale convective complex formed over eastern Montana and moved across southern North Dakota. Large hail was the prevailing hazard with the thunderstorms. Two inch diameter hail was the largest reported, and fell in both Stutsman and Grant counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 1:14 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 2, 1:14 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
314 PM CDT Tue Jul 2 2019

.SHORT TERM...(This afternoon through Wednesday)
Issued at 314 PM CDT Tue Jul 2 2019

Severe weather potential this afternoon and tonight highlights the
short term forecast period.

At the surface, a cold front extended from southwestern North
Dakota, northeast to central, and into northeastern North Dakota.
This boundary will serve as the focus for convective initiation
over our area in the next couple of hours as two upper level
waves, noted on water vapor imagery, spread across the Northern
Plains.

Some storms have formed over the higher terrain in Montana and
northern Wyoming and this activity will continue to slowly
propagate towards the western part of the state. However, CAMs
have been consistent with also initiating at least isolated
thunderstorms all along the frontal zone. 19z SPC mesoanalysis
shows an uncapped environment along and ahead of the front with
1500-2000 J/kg of MLCAPE co-located with 35 to 45 knots of
effective layer shear. This seems to match up well with the
growing field of agitated cumulus along and south of the front
with a few attempts at convection apparent over parts of the
southern James River Valley. Any storms that form along this
boundary may initially remain discrete and should intensify
rapidly, becoming supercells. Large hail up to golf ball size
still seems reasonable with the best potential localized over the
far southwest and south central. Damaging wind gusts and heavy
rainfall will also be possible, especially if storms grow upscale
and train along the boundary. With this potential of training
storms, there is a non-zero chance of localized flash flooding,
but confidence is currently low regarding the coverage of training
storms.

Regarding the tornado potential, low level shear appears to be
lacking this afternoon but may increase towards the evening hours
as a modest low level jet begins to kick in and enhanced storm
relative helicity along the boundary is realized. However, with
the deep layer shear vectors almost parallel to the boundary by
tonight, linear/multicell storm modes by then may temper the
tornado threat. Still, there appears to be at least some tornado
potential across the far southwest if storms can remain discrete
by the time the better low level wind fields advect into the area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 314 PM CDT Tue Jul 2 2019

The pattern will remain active for most of the long term period
with more severe potential Wednesday evening and into the
overnight hours as an MCS scrapes across the ND/SD border. By
Thursday morning, we may see a break in the activity before
showers develop once again in the afternoon and evening, making
for cool and damp late afternoon and night on Independence Day.
Daily chances for showers and thunderstorms will continue Friday
through Tuesday. While much uncertainty still exists within the
latest model solutions, one or two of these days could see more
strong to severe storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 314 PM CDT Tue Jul 2 2019

A frontal boundary that will stall out along or just south of
Interstate 94 will be the focus of thunderstorm development this
afternoon and into Wednesday morning. MVFR ceilings currently
located over KISN and KMOT should give way to VFR conditions in
the next couple of hours. For the rest of the period, VFR
conditions will generally be expected, although patchy MVFR or
IFR conditions will be possible under any of the stronger
thunderstorm cores. A few severe storms will be possible this
afternoon and evening with large hail up to golf ball size,
damaging wind gusts, and heavy rainfall.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 2, 12:35 PM MST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
235 PM CDT Tue Jul 2 2019

NDZ012-013-018>023-025-031>037-040>048-050-051-031945-
McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, some possibly severe, are expected to develop by
mid to late afternoon and continue through tonight. Main threats
are large hail to golfball size, damaging winds to 60 mph, and
heavy rainfall. A tornado or two may be possible across the far
southwest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will continue on a daily basis. Some
thunderstorms could be severe Wednesday. Heavy rainfall is also
possible Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from mid afternoon today
through late tonight.

NDZ001>005-009>011-017-031945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McKenzie-
235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is chance for thunderstorms Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

The radar

The Bismarck radar (KBIS), 82 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Sioux

When
July 2, 2:28 PM MST to 2:30 PM MST
Where
Sioux County, 0.69 mi N of Selfridge
Measured
1 in hail
Reported by
Public
Coordinates
46.040, -100.930

Hail, Hettinger

When
July 2, 2:40 PM MST to 2:43 PM MST
Where
Hettinger County, 5.63 mi ESE of New England
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.500, -102.740

Hail, Hettinger

When
July 2, 2:53 PM MST to 2:56 PM MST
Where
Hettinger County, 8.13 mi W of Regent
Measured
1.75 in hail
Reported by
Public
Coordinates
46.430, -102.720

Hail, Hettinger

When
July 2, 3:15 PM MST to 3:18 PM MST
Where
Hettinger County, 2.13 mi SSW of Regent
Measured
1.75 in hail
Reported by
Public
Coordinates
46.390, -102.560

Hail, Sioux

When
July 2, 3:20 PM MST to 3:22 PM MST
Where
Sioux County, 5.53 mi SW of Ft Yates
Measured
0.75 in hail
Reported by
Public
Coordinates
46.030, -100.720

Hail, Golden Valley

When
July 2, 3:52 PM MST to 3:55 PM MST
Where
Golden Valley County, 9.77 mi SE of Golva
Measured
1.5 in hail
Reported by
Public
Coordinates
46.650, -103.810

Hail, Golden Valley

When
July 2, 4:00 PM MST to 4:02 PM MST
Where
Golden Valley County, 13.49 mi SSE of Golva
Measured
1 in hail
Reported by
Public
Coordinates
46.550, -103.870

Hail, Sioux

When
July 2, 4:20 PM MST to 4:24 PM MST
Where
Sioux County, 8.78 mi SW of Solen
Measured
0.88 in hail
Reported by
Public
Coordinates
46.300, -100.930

Hail, Grant

When
July 2, 4:30 PM MST to 4:33 PM MST
Where
Grant County, 11.75 mi S of New Leipzig
Measured
2 in hail
Reported by
Public
Coordinates
46.200, -101.950

Hail, Slope

When
July 2, 4:35 PM MST to 4:37 PM MST
Where
Slope County, 8.1 mi WSW of Amidon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.440, -103.480

Hail, Stutsman

When
July 2, 6:03 PM CST to 6:06 PM CST
Where
Stutsman County, 2.51 mi NE of Streeter
Measured
1 in hail
Reported by
Public
Coordinates
46.680, -99.320

Hail, Burleigh

When
July 2, 6:45 PM CST to 6:47 PM CST
Where
Burleigh County, 9.68 mi S of Menoken
Measured
1 in hail
Reported by
Public
Coordinates
46.680, -100.530

Hail, Stutsman

When
July 2, 6:55 PM CST to 6:59 PM CST
Where
Stutsman County, 7.3 mi SSE of Windsor
Measured
2 in hail
Property damage
$75,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.800, -98.980

Extensive crop and tree damage occurred, with almost all leaves in the tree row shredded. Holes were punched in gutters and wood shake siding was shredded.

Hail, Adams

When
July 2, 6:15 PM MST to 6:18 PM MST
Where
Adams County, 2.28 mi NNW of Haynes
Measured
1.75 in hail
Reported by
Public
Coordinates
46.000, -102.490

Hail, Stutsman

When
July 2, 7:20 PM CST to 7:22 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.910, -98.710

Hail, Grant

When
July 2, 6:50 PM MST to 6:53 PM MST
Where
Grant County, 14.54 mi S of New Leipzig
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.160, -101.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827379, 827380, 827381, 827382, 827383, 827384, 827385, 827386, 827387, 827388, 827389, 827391, 827393, 827390, 827394, 827392.